I am a 31 yr old male with no medical history other than mild asthma. I posted recently about my abdominal CT scan. I had this test done because of chronic distention, constipation and fullness. The test revealed "multiple prominent enlarged lymph nodes at the terminal ileum and slight small bowel wall thickening". Everything else on the films was normal (pancreas, appendix, liver, etc. )
I went to see a gastro doctor. Since I also have a history of hiatal hernia and some esophagitis, he recommended getting both colonoscopy and another endoscopy done at the same time. He also recommended general anesthesia so that I would be more comfortable (when I had my first endoscopy, I woke during the procedure, then after I vomitted a lot - presumably a bad reaction to the typical versed-type sedative). However, he said that they could do the general anesthesia without intubating me... he mentioned "Diprivan". He said that a "CRNA" would be involved to help put me out.
1) I know that the location of the enlarged lymph nodes and the slight bowel wall thickening are indicative of Crohns, but I have absolutely no Crohns symptoms that I know of at all.
2) What are some of the other things that can cause enlarged lymph nodes in this area of my stomach? Should I be concerned about cancer?
3) Can someone who performs endoscopies/colonoscopies explain to me how common and safe this "Diprivan" general anesthesia approach is? I am worried about general anesthesia being overkill for this procedure and unnecessary risks from it. How can someone receive general anesthesia with no intubation?
Thanks in advance for your points of view - I trust that this gastro doctor is good, but he did not explain everything very well to me.
Erin, PA has kindly addressed your questions in her comments below and I agree with her assessment.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
1) If you have crohn's that effects only the small intestine (which could cause the pattern you mention on CT), you may not have the typical Crohn's symtoms (diarrhea bleeding ect). You may only have fullness, bloating, ect. Your doctor is correct at looking into this further.
2) Infection,, enlarged lymph tissue in the small intestine, a bad CT scan, a bad radiologist...ect. In your age group cancer is a remote possibility, but unlikely.
3) In some facilities, this is the only type of sedation used for scopes. Your wake up time is very quick, your level of sedation very deep, and you are monitored by a CRNA. IF I had to choose which type I would have, I would choose this type, particularly if I had a bad experience last time around. This type is inbetween concious sedation that your GI gives you and general anethesia requiring a breathing machine (with lots of increased risk).
Your GI is trying to minimize your risk. Vomitting while under concious sedation (a reaction to the versed) is dangerous and can result is aspiration or death.
I was given Diprivan (also known as Propofol) when I had my colonoscopies. it is great! I was completely "out", yet fully awake as soon as the procedure was over, and had no side effects. I was not drowsy at all.
I have heard that Propofol is better for colonoscopies, but not upper endoscopies because of concern over airway / apnea, etc. Does your group use Propofol for sedation during Upper Endoscopy/Colonoscopy? If so, is a CRNA used, or an Anesthesiologist? I think I would feel a lot more comfortable with an MD since this is such a powerful drug.... Lastly, is it true that the GI will have to be particularly careful regarding perforations because I will not react to pain the way that some under light sedation would...
Diprivan is a very nice drug to use for "light" sedation. I work in a critical care unit and we use it all the time for procedures and also for mechanical ventilation. For the most part the sedation is light and it is dosed according to your response. While there is a chance of being "too sedated". It also has some side effects of low blood pressure which can be controlled, some nausea, etc. I have never seen anyone have a really bad reaction to this medication. It also is very short lived and you will be awake within a few minutes. During any surgery there are many people there to control any potential problems.
When I had my last EGD, because of appts. following the EGD, actually it was scheduled at 12:30 but didnt happen until after 2:00, I also had a barium swallow scheduled at 3:00 and an appt. with my surgeon at 4:00....I was scared to death they were going to try an unsedated procedure. Instead, they gave me only 2 mg versed (usually I have 5) and 50mg demerol....It was enough to take the edge off and I was awake and saw on the monitor everything that was happening...My Dr. even showed me the barretts, he told me when he was going to take biopsies but they didnt hurt and I don't recall any gagging when the tube went down, I was very relaxed.. I prefer it to getting more and being completely out of it most of the day...I still wasn't follwing directions to well at barium swallow afterwards....2mg is better than 0 mg.....I just don't think I could do that...your stronger than I'am........Now manometry, that's a dandy of a test!!...
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.